Alert archive / Maryland / Tornado Warnings in 2002

Tornado Warning 24, NWS Baltimore/Washington

August 26, 2002Charles County, Maryland

NWS Baltimore/Washington issued this tornado warning at Aug 26, 2002, 11:26 AM EDT for Charles County, Maryland. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2002, 11:26 AM EDT (15:26 UTC)
Expired
Aug 26, 2002, 12:00 PM EDT
In force
34 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Charles County, MD

The radar

The Sterling radar (KLWX), 69 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 3.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WFUS51 KLWX 261526
TORLWX
MDC017-261600-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1124 AM EDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CHARLES COUNTY IN SOUTHERN MARYLAND

* UNTIL NOON EDT

* AT 1121 AM EDT...THE PUBLIC REPORTED A WATERSPOUT MOVING INLAND
  OVER SOUTHERN CHARLES COUNTY JUST SOUTH OF FAUKNER...MOVING NORTH
  AT 10 MPH. 


* THE TORNADO IS EXPECTED TO BE NEAR...
  FAULKNER BY 11:35 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED 
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

$$

LAT...LON 3829 7704 3829 7680 3866 7708

DMW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 26, 10:00 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 26, 10:00 AM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1000 AM EDT MON AUG 26 2002

NOT TRYING TO PLAGIARIZE...BUT THE THOUGHTS OF AKQ ARE THE SAME ONES
IVE BEEN HAVING - FOR THIS AFTN HAVE TWEAKED TEMPS DOWN SLGTLY...
INCRSD CLD CVRG...AND UPPED POPS ON THE SRN FRINGE OF OUR CWA. ERLY
FLOW WL FEED MOISTURE INTO RGN. 12Z SNDGS GET PROGRESSIVELY MOISTER
THE FURTHER S YOU GO...BUT ATTM RDR ECHOES ARE DIMINISHING AS THESE
MOVE N INTO HIGHER PRES/DRIER AIR. STILL..HV ADDED A FEW COUNTIES
FOR CHC POPS THIS AFTN. TEMPS GENERALLY M70S/L80S.

WOODY

LONG TERM...TUE NGT AND BEYOND...

OVERALL...MDLS IN FAIRLY GOOD AGREEMENT...WITH DIFFERENCES ARISING
MAINLY IN THE TIMING OF IMPULSES AROUND THE UPR LOW. ALSO SOME
DIFFERENCES NOTED WITH SFC FEATURES...BUT WITH CONSECUTIVE
RUNS...CONSENSUS IS BEGINNING TO EMERGE.

INVERTED TROF WL REMAIN TO THE SE OF THE AREA THROUGH MID-LATE WK.
IN RESPONSE TO SHORTWAVES ROTATING AROUND THE UPR LOW...SFC WVS
DEVELOP ALG THE TROF...EACH ASSOC WITH AN AREA OF MORE SIG PCPN. THE
ETA AND CANADIAN HV COME AROUND TO THE AVN SOLN OF DEVELOPING WVS
ALG THE INVERTED TROF MOVING QUICKLY OUT TO SEA. THE AVN APPEARS TO
BE OVERDONE DEVELOPING THE SFC WVS...AND WOULD PREFER THE WEAKER ETA
SOLN. EITHER WAY...THIS SITU WL BE PROBLEMATIC TIMING INDIVIDUAL WVS
AND THEREFORE TRYING TO DILENEATE ANY PARTICULAR AREAS FOR HVY PCPN.
THIS SCENARIO LENDS ITSELF TO BE LESS CONDUCIVE TO A LARGE SCALE
UPSLOPE EVENT...WITH LLVL FLOW REMAINING MORE NELY TO THE N OF THE
INVERTED TROF AS OPPOSED TO BEING DIRECTLY UPSLOPE INTO THE TERRAIN.
UPR CONFLUENCE REMAINS VRY CLOSE TO THE CWA BY THE MIDDLE OF THE
WK...WHICH MAY HELP TO EXPLAIN WHY MDL OMEGA FIELDS NOT REFLECTING
DECENT QG FORCING AND GOOD WAA IN THE LOW AND MID LVLS.

TOWARD THE END OF THE WORK WEEK...UPR RIDGE OVER THE WRN ATL WL
BEGIN TO RETROGRADE WESTWARD. THIS WL PINCH THE UPR LOW BETWEEN THE
WRN ATL RIDGE AND A STG RIDGE OVER THE WRN CONUS...WITH THE UPR LOW
SHEARING OUT BY THE WEEKEND. WITH THE WRN ATL RIDGE RETROGRADING
WWD...LLVL WNDS WL AGAIN RETURN TO THE S AND SE ALLOWING WARMER
AIRMASS TO RETURN TO THE MID ATL. WITH THE RETURN OF THE WARM AND
MOIST AIR WL SEE A TRANSITION TO WDLY SCT AFTN TSRA INTO THE
WEEKEND. KEPT THE WKND DRY FOR NOW...BUT LOW POPS MAY HV TO BE
CONSIDERED FOR SAT. SEASONABLE TEMPS XPCTD FRI-SUN.

MANNING

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Aug 26, 11:05 AM EDT, 21 minutes before
MDZ014-261800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1105 AM EDT MON AUG 26 2002

A WATERSPOUT WHICH AS BEEN TRAVELING OVER THE CHEASPEAKE BAY HAS
MOVED NORTH OF THE MAGOTHY RIVER AND IS THREATENING LAND. PEOPLE IN
THE VICINTY OF LAKE SHORE AND CHELSEA BEACH SHOULD BE PREPARED TO
TAKE COVER SHOULD ONE OF THE WATERSPOUTS MOVE ON SHORE.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

Nearby

Tornado Warnings in Maryland, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.